Drug-induced enteropathy

Eric V. Marietta, Amanda Cartee, Abdul Rishi, Joseph A Murray

Research output: Contribution to journalArticle

20 Scopus citations

Abstract

Background/Aims: Many medications can cause diarrhea by increasing motility, inflammation or enteropathy. Olmesartan and mycophenolic acid (CellCept) are drugs that are capable of increasing inflammation and enteropathy in some individuals and, if not recognized, can lead to chronic diarrhea. It is this type of drug-induced diarrhea that is the focus of this review. Methods: A summary of our findings (recent and earlier published) as well as a review of published works from other centers were conducted. Results: There is increasing evidence that olmesartan use is associated with enteropathy in a small number of individuals who use angiotensin receptor II blockers, and that this enteropathy is characterized by severe diarrhea capable of inducing severe dehydration and, in some instances, failure of organs such as the kidney. Typical patient demographics are Caucasian individuals who are older (>50 years old) and obese or overweight prior to weight loss. Prolonged exposure to olmesartan use for 1-2 years is typical, although case reports of irbesartan and valsartan have been reported as well. Discontinuing olmesartan leads to improvement of symptoms; however, the period for healing is variable, with some patients requiring steroid therapy and even prolonged parental nutrition support. In addition, many histological features of olmesartan-associated enteropathy are also present in celiac disease, including villi shortening and lymphocyte infiltration. Other drug-associated enteropathies have also been reported with mycophenolate mofetil used in transplantation. Conclusions: Of the drug-associated enteropathies discussed in this review, olmesartan can generate the most severe symptoms, albeit quite rare. Therefore, with patients who present with severe diarrhea and weight loss, one should consider olmesartan-associated enteropathy. In addition, many of the features associated with olmesartan-associated enteropathy are also found in celiac disease enteropathy; as such, one should review any celiac disease diagnosis for any use of olmesartan at the time of diagnosis.

Original languageEnglish (US)
Pages (from-to)215-220
Number of pages6
JournalDigestive Diseases
Volume33
Issue number2
DOIs
StatePublished - May 6 2015

Keywords

  • Angiotensin
  • Diarrhea
  • Drug
  • Enteropathy
  • Olmesartan

ASJC Scopus subject areas

  • Gastroenterology
  • Medicine(all)

Fingerprint Dive into the research topics of 'Drug-induced enteropathy'. Together they form a unique fingerprint.

  • Cite this

    Marietta, E. V., Cartee, A., Rishi, A., & Murray, J. A. (2015). Drug-induced enteropathy. Digestive Diseases, 33(2), 215-220. https://doi.org/10.1159/000370205